Hail, Madison
- When
- July 2, 11:50 AM CST
- Where
- Madison County, 1.86 mi SSE of Sulphur Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.895, -86.507
Quarter sized hail was reported at 376 Charlie Patterson Road.
Scattered strong to severe thunderstorms developed in a very unstable airmass with moderate deep layer wind shear. 50 in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Scattered strong to severe thunderstorms developed in a very unstable airmass with moderate deep layer wind shear. A few of the thunderstorms produced large hail of 1 to 1.50 in diameter. There were are also several reports of wind damage, including trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 2, 10:38 AM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 1138 AM CDT Sun Jul 2 2023 ...New AVIATION... .NEAR TERM... (Rest of Today) Issued at 946 AM CDT Sun Jul 2 2023 A cluster of showers and thunderstorms are already developing over west and north central Mississippi at this hour. This is all developing along a pre-frontal boundary that stretches from extreme northeastern Arkansas into southern Arkansas and northeast Texas. Very moist and unstable air is in place ahead of this boundary already this morning, with temperatures in the lower to mid 80s and dewpoints in the 75 to 80 degree range. A decent 700 mb shortwave is also seen aloft associated with this boundary. This makes sense based on meso-analysis picking up on 30 to 40 knots of shear near that feature aloft. RAP13 seems to be the only model picking up on this convection and shows this pre- frontal trough axis and shear well. This model develops the convection northeastward into northern Alabama and southern middle Tennessee as those areas become more unstable with the morning heating and as the pre-frontal trough axis moves east into the area late this morning into the afternoon hours. Already, we have MUCAPE between 2000 and 3000 J/KG over much of northern Alabama and mid level lapse rates 6.5 to 7.0 degrees/km. In addition, DCAPE parameters are between 1000 J/KG and 1300 J/KG. This will provide a good deal of dry air aloft to help accelerate downdrafts once convection gets going. The instability and lapse rates will only increase as the morning goes on into the early after hours. Especially given higher shear today, expecting another round of strong to severe thunderstorms to develop very late this morning into the afternoon hours. This activity should dissipate or become very widely scattered toward the early evening hours as the forcing with this pre-frontal trough axis moves east of the area. Despite the convection late this morning into the afternoon hours, temperatures should still be able to climb into the lower to mid 90s either later this morning or into the mid afternoon hours. With dewpoints expected to climb into the mid to upper 70s during that period. The combination of the two should produce heat index values between 105 and 109 degrees today. Cloud cover and precipitation should keep excessive heat criteria from being met. In addition, a cold front remains in place northwest of the pre-frontal trough axis that stretches from southeastern Missouri into eastern Oklahoma. This is slow to move south, but will eventually push southeast into southern middle Tennessee overnight tonight. This may produce another round of strong to more marginally severe thunderstorm activity. However, with loss of daytime heating and some working over of the atmosphere with expected early convection this afternoon, more uncertainty exists with this round of storms. && .SHORT TERM... (Tonight through Tuesday) Issued at 340 AM CDT Sun Jul 2 2023 Convection should gradually wane in coverage and intensity this evening with a loss of daytime heating and a more stable environment returns. Muggy conditions are expected as lows fall into the lower 70s with near 100 percent relative humidity. Slightly lower heights thanks to a pattern change as synoptic troughing will make for a slightly cooler start to an abbreviated work week with highs in the lower 90s. This will help reduce heat index values mostly below 105 degrees or Heat Advisory criteria. The daytime heating of course will destabilize the atmosphere and bring more afternoon showers and thunderstorms. Some of the storms could produce marginally strong to severe outflow wind gusts. Locally heavy rainfall, small hail, and frequent lightning are all possible in the stronger storms. A near replay is expected for Independence Day with highs rising into the upper 80s to lower 90s and heat index values in the mid/upper 90s. More shower and thunderstorm chances are expected, especially in the afternoon and early evening. Rain chances however will be higher July 4th, given forcing from a frontal boundary nearing the region from the north, which will help to enhance rain production. && .LONG TERM... (Tuesday night through Saturday) Issued at 340 AM CDT Sun Jul 2 2023 Large scale atmospheric features for the initial part of the long term will largely resemble those early in the week. The region will continue to be in a quasi-zonal upr flow pattern with diffuse, transient short waves instigating shower/thunderstorm development on Wednesday. Moisture will tend to remain fairly steady-state on Wednesday, but may tend to increase regionally on Thursday with pooling/convergence ahead of a cold front pushing southward. Overall, lapse rates aloft will tend to be lower Wed and Thurs, but pockets of dry air in the mid-levels combined with fairly steep low-lvl lapse rates and sufficiently high PWs could yield strong outflow winds with thunderstorm activity. The longer term guidance suite has indicated the possibility of a sfc cold front crossing the region perhaps on Thursday, adding a further dynamic forcing mechanism for convection and resulting in higher POPs. Slightly drier low-lvl air may filter into the region on Friday into Saturday, but detailed characteristics of the boundary layer air mass are too uncertain to resolve at this time. Recent model runs have wavered a bit regarding whether or not the drier continental air is able to make much inroads this far south, unsurprisingly. Progressing late into the week and the weekend, an invigorated sub- tropical jet appears increasingly likely to develop across the mid- section of the CONUS, including the OH/TN Valley regions. Assuming relatively high moisture availability overall in the TN, and with increasing upr flow and prospects for ample shear, better thunderstorm organization would appear to be feasible late in the week into next weekend. This might entail MCS activity in the region perhaps once again given the upr flow regime and orientation of moisture/thermal gradients upstream. && .AVIATION... (18Z TAFS) Issued at 1138 AM CDT Sun Jul 2 2023 Medium chances for TSRA will exist this afternoon and evening. These storms may produces MVFR/IFR conditions if the impact a terminal and have included this in a TEMPO between 18-22z. AWWs and amendments are likely during this period. This activity will begin to wane with the loss of heating this evening, with VFR conditions prevailing through the remainder of the period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Heat Advisory until 8 PM CDT this evening for ALZ001>010-016. TN...Heat Advisory until 8 PM CDT this evening for TNZ076-096-097. && NEAR TERM...KTW SHORT TERM....RSB LONG TERM....KDW AVIATION...AMP.24
Special Weather Statement
National Weather Service Huntsville AL
1134 AM CDT Sun Jul 2 2023
ALZ005-021700-
Limestone AL-
1134 AM CDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of northern Limestone
County through NOON CDT...
At 1134 AM CDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Athens, Elkmont, Cartwright, Ripley and Holland Gin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3498 8690 3482 8678 3482 8679 3475 8715
3481 8718
TIME...MOT...LOC 1634Z 244DEG 23KT 3483 8706
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KTWSpecial Weather Statement
National Weather Service Huntsville AL
1204 PM CDT Sun Jul 2 2023
ALZ005-006-021730-
Madison AL-Limestone AL-
1204 PM CDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of northwestern Madison
and east central Limestone Counties through 1230 PM CDT...
At 1204 PM CDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northern Huntsville, Athens, Harvest and Toney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3478 8696 3486 8699 3497 8669 3481 8665
TIME...MOT...LOC 1704Z 256DEG 19KT 3485 8689
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KTWSpecial Weather Statement
National Weather Service Huntsville AL
1225 PM CDT Sun Jul 2 2023
ALZ016-021800-
Cullman AL-
1225 PM CDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of southwestern Cullman
County through 100 PM CDT...
At 1225 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sipsey, or near Sumiton, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Colony, Arkadelphia and Black Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Alabama.
&&
LAT...LON 3389 8701 3390 8710 3391 8708 3399 8676
3398 8676 3396 8679 3395 8679 3396 8682
3394 8682 3395 8684 3393 8686 3394 8688
3392 8689 3391 8692 3387 8694 3386 8699
TIME...MOT...LOC 1725Z 251DEG 20KT 3383 8702
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KTWSpecial Weather Statement
National Weather Service Huntsville AL
1235 PM CDT Sun Jul 2 2023
ALZ005-006-TNZ096-021800-
Madison AL-Limestone AL-Lincoln TN-
1235 PM CDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of northwestern
Madison, northeastern Limestone and south central Lincoln Counties
through 100 PM CDT...
At 1234 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Harvest, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northern Huntsville, Moores Mill, Meridianville, Hazel Green,
Harvest, Toney, Elkwood and Fisk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Alabama...and Middle Tennessee.
&&
LAT...LON 3481 8688 3494 8691 3504 8656 3480 8648
TIME...MOT...LOC 1734Z 253DEG 8KT 3488 8680
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KTWSpecial Weather Statement
National Weather Service Huntsville AL
1246 PM CDT Sun Jul 2 2023
ALZ005-TNZ096-021830-
Limestone AL-Lincoln TN-
1246 PM CDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of northeastern
Limestone and southern Lincoln Counties through 130 PM CDT...
At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ardmore, or 16 miles southwest of Fayetteville, moving east at 30
mph.
HAZARD...Wind gusts up to 50 mph and dime to penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fayetteville, Ardmore, Howell, Dellrose, Mimosa, Cash Point, Skinem,
Molino, Holland Gin and Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Alabama...and Middle Tennessee.
&&
LAT...LON 3515 8637 3515 8636 3514 8635 3499 8677
3499 8678 3498 8678 3493 8693 3499 8693
3499 8684 3511 8683 3527 8655
TIME...MOT...LOC 1746Z 247DEG 28KT 3503 8682
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KTWThe Northeast Alabama radar (KHTX), 39 km away, was scanning. The volume nearest the first event began at 17:48 UTC.
33 thunderstorm wind, 11 hail. Local standard time, as filed.
Quarter sized hail was reported at 376 Charlie Patterson Road.
A 60 mph wind gust was measured by a trained spotter on Broad Street in Stevenson.
Trees were knocked down and a few pieces of tin were torn off of a barn on CR 122 at CR 197.
Nickel sized hail was reported at the fire department in Henagar.
A tree was knocked down along Highway 40 between Highway 75 and the Jackson-DeKalb County line.
Hail of 1.25 inches in diameter was reported.
A tree was knocked down onto a home on CR 563 near Fyffe.
Trees were knocked down in the 2000 block of CR 94 in Fyffe.
Large tree limbs were knocked down a window was blown out in the 2900 block of CR 19 in Dutton.
A tree was knocked down at CR 92 near CR 47.
Widespread power outages were reported and multiple trees were knocked down in the Hodge community in Dutton.
Hail up to quarter sized was reported off of Pine Grove Road west of Wall Triana.
Hail of 0.75 in diameter reported from mPING.
Hail of 0.75 inches in diameter reported from mPING.
Penny sized hail was reported near the intersection of Dustin Lane and Oakway Circle.
Nickel sized hail was reported at the Monrovia Community Center.
Hail of 0.75 inches in diameter reported from mPING.
Hail of one inch in diameter was reported near the intersection of Douglas Road and Indian Creek Road.
Quarter sized hail was reported near the intersection of Research Park Boulevard and Highway 53.
A tree was knocked down at 10780 Mt. Hester Road. Time estimated by radar.
A tree was knocked down on Highway 72 at Mile Marker 2. Time estimated by radar.
A tree was knocked down at Frankfort Road at Baker Lane. Time estimated by radar.
A tree was knocked down on Willow Drive at Jackson Highway. Time estimated by radar.
A tree was knocked down at 2475 Colburn Mill Road. Time estimated by radar.
Large tree limbs were hanging down at 2555 CR 4. Time estimated by radar.
A tree was knocked down at 100 West 5th Street. Time estimated by radar.
A tree was knocked down onto the road along CR 4. Time estimated by radar.
A tree was knocked down at the intersection of CR 222 and CR 200. Time estimated by radar.
A tree was knocked down along Veterans Drive near North Alabama Medical Center. Time estimated by radar.
A tree was knocked down over the road on CR 200 near Central School. Time estimated by radar.
A tree was knocked down over the road on CR 30 near Tarkett Road. Time estimated by radar.
A tree was knocked down on CR 7 north of White Lakes bridge. Time estimated by radar.
A tree and power lines were knocked down at 45 Whispering Wind Drive. Time estimated by radar.
A tree was knocked down at 4695 CR 47. Time estimated by radar.
Trees were knocked down on CR 42 at Reed Street in Hollywood.
A tree was knocked down along CR 406. Time estimated by radar.
A tree was knocked down at the intersection of CR 94 and CR 47. Time estimated by radar.
Trees were knocked down on two homes in the area of the 5000 block of CR 122. Multiple trees down in the same vicinity.
A tree was knocked down on CR 36. Time estimated by radar.
Trees and lines were knocked down at 1378 CR 36. Time estimated by radar.
A tree was knocked down over the road at the intersection of CR 168 and CR 469. Time estimated by radar.
A tree and power lines were knocked down at 4552 CR 70. Time estimated by radar.
A tree was knocked down, partially blocking the road at the intersection of CR 136 and CR 162. Time estimated by radar.
A tree was knocked down at the intersection of CR 136 and CR 162. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117859, 1117861, 1117862, 1117863, 1117864, 1117865, 1117866, 1117867, 1117868, 1117869, 1117870, 1117871, 1117872, 1117873, 1117875, 1117876, 1117877, 1117878, 1117879, 1117880, 1117881, 1117882, 1117884, 1117885, 1124157, 1117886, 1124112, 1124104, 1124107, 1124109, 1124111, 1124106, 1124103, 1124140, 1117887, 1124154, 1124152, 1117888, 1124116, 1124141, and more.